Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS JSJ

June 11, 2009

NWS JSJ issued this flash flood warning at Jun 11, 2009, 5:36 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 5:36 PM CDT (22:36 UTC)
Expired
Jun 11, 2009, 10:00 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 49 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 112236
FFWSJU
PRC143-145-120000-
/O.NEW.TJSJ.FF.W.0024.090611T2236Z-090612T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
636 PM AST THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     VEGA ALTA
     VEGA BAJA

* UNTIL 800 PM AST

* AT 631 PM AST...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT THE 
RIO CIBUCO WAS OUT OF ITS BANK IN SECTOR FATIMA OF VEGA ALTA AND WAS 
FLOODING OVER ROAD 620. RADAR ESTIMATES INDICATED THAT HEAVY RAIN 
OCCURRED OVER THE AREA DURING THE LATE AFTERNOON AND EXCESSIVE 
RUNOFF HAS RESULTED IN THIS FLOODING. NEW FLOODING IS EXPECTED 
DOWNSTREAM THROUGH AT LEAST 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1850 6639 1850 6635 1838 6634 1839 6639

$$

ET

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA52 TJSJ 112358
FFWSJU
PRC143-145-120300-
/O.EXT.TJSJ.FF.W.0024.000000T0000Z-090612T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
758 PM AST THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     VEGA ALTA
     VEGA BAJA

* UNTIL 1100 PM AST

* AT 753 PM AST...THE USGS GAGES AT THE RIO CIBUCO NEAR VEGA BAJA 
CONTINUE TO RISE QUICKLY.

FOR THE RIO CIBUCO NEAR VEGA BAJA - VGBP4
     FLOOD STAGE - 15 FEET.
     AT 753 PM AST THE USGS SENSOR INDICATED THE RIVER HAD RISEN
     TO...
     8 FEET.
     MINOR FLOODING IS FORECAST.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

&&

LAT...LON 1850 6639 1850 6635 1838 6634 1839 6639

$$

ET

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 120307
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1107 PM AST THU JUN 11 2009

PRC143-145-120312-
/O.EXP.TJSJ.FF.W.0024.000000T0000Z-090612T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
1107 PM AST THU JUN 11 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE RIO CIBUCO NEAR VEGA 
BAJA AND THE ADJACENT MUNICIPALITIES OF VEGA BAJA AND VEGA ALTA...

HOWEVER...THE RIO CIBUCO AND ITS TRIBUTARIES REMAINS ABOVE NORMAL 
AND ANY ADDITIONAL RAINFALL OVERNIGHT MAY CAUSE THE RIVER TO RISE 
AGAIN AND THE WARNING TO BE REISSUED. 

THEREFORE RESIDENTS AND MOTORISTS SHOULD BE ALERT TO PONDING OF 
WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS...CREEKS AND RIVERS TO 
RETURN TO NORMAL LEVELS. 

LAT...LON 1850 6639 1850 6635 1838 6634 1839 6639

$$

ET

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:56 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 2:56 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
356 PM AST THU JUN 11 2009

.DISCUSSION...ACTIVE WEATHER TODAY FOR BOTH PUERTO RICO AND THE
U.S. VIRGIN ISLANDS AS A MOIST AND UNSTABLE SOUTH TO SOUTHEAST
WIND FLOW KEPT ADVECTING MOISTURE ACROSS THE ISLANDS. THE MOISTURE
HAS BEEN FEEDING FOR DAYS INTO A BROAD CIRCULATION OVER THE WEST
ATLANTIC AND HAS COMBINED WITH THE RIGHT AMOUNT OF MID AND UPPER
LEVEL VENTILATION TO PRODUCE PERIODS OF LOCALLY HEAVY RAINS.

AT LEAST THROUGH MIDNIGHT WOULD ANTICIPATE SHOWERS AND A FEW
THUNDERSTORMS CONTINUING ACROSS PUERTO RICO AND USVI. LATER THIS
EVENING THE ACTIVITY SHOULD DECREASE BUT STILL TO AFFECT
SOUTHEAST PUERTO RICO AND THE USVI. FOR FRIDAY LESS SHOWERS ARE
EXPECTED BUT BY LATE FRIDAY INTO SATURDAY A TROPICAL WAVE
APPROACHING 55W SHOULD ENTER INTO THE PICTURE BRINGING MOISTURE
AND INSTABILITY THAT SHOULD PERSIST SATURDAY AND SUNDAY.
AFTER MONDAY NIGHT GFS MODEL SUGGESTS DECREASING MOISTURE WITH
EAST TO SOUTHEAST WINDS PREVAILING THRU FRIDAY BUT UPPER LEVEL
WINDS WILL ALLOW FOR THUNDERSTORMS TO DEVELOP EACH DAY AND
INCREASE TOWARDS THURSDAY AS THE FLOW ALOFT BECOMES MORE WESTERLY
AND SOME PERTURBATIONS MOVE EAST.

&&

.AVIATION...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE
NORTH NORTHWEST ACROSS THE USVI AND PUERTO RICO THROUGH NEXT 24
HOURS AS MOIST UNSTABLE SOUTHEAST WIND FLOW FEEDS INTO LOW PRESSURE
COMPLEX WELL TO THE NORTH OF THE WEST ATLANTIC. MOST OF THE SHOWERS
AND THUNDERSTORMS WILL PRODUCING BRIEF IFR CONDITIONS OVER WATER
NEAR USVI AND OVER INLAND PUERTO RICO NEAR THE EASTERN ONE THIRD AND
ALONG THE NORTHWEST AS THEY MOVE OFFSHORE. LIGHT SOUTH TO SOUTHEAST
FLOW WILL CONTINUE ADVECTING MOISTURE INTO LOCAL AREA AND MID TO
UPPER LEVEL FLOW WILL ALLOW A FEW THUNDERSTORMS TO POP OVER THE
ATLANTIC AND CARIB WATERS. USVI TERMINAL MAY SEE BRIEF MVFR/IFR
THIS EVENING AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  87 /  50  50  20  20
STT  76  86  76  85 /  70  70  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

09/37
Hazardous weather outlook, Jun 11, 3:47 AM CDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
447 AM AST THU JUN 11 2009

AMZ710>745-PRZ001>013-121000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
447 AM AST THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REFORM OVER THE
NORTHWEST AND WEST CENTRAL PORTIONS OF PUERTO RICO WITH HEAVY
RAIN. SOME AREAS WILL EXPERIENCE URBAN AND SMALL STREAM FLOODING
AND LARGER RIVERS OF THE NORTHWEST MAY COME NEAR MINOR FLOOD STAGE
BY THIS EVENING. RAIN AMOUNTS WILL LIKELY EXCEED 4 INCHES IN THE AREAS
WITH THE HEAVIEST RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AMZ715-725-VIZ001-002-121000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
447 AM AST THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jun 11, 3:37 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
437 PM AST THU JUN 11 2009

PRZ005-112100-
MANATI PR-VEGA BAJA PR-
437 PM AST THU JUN 11 2009

STRONG THUNDERSTORM WITH OVERSHOOTING TOP OVER MANATI PRODUCING
TORRENTIAL RAINFALL...DEADLY LIGHTNING AND STRONG GUSTY WINDS.

AT 431 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MANATI...OR ABOUT 6 MILES
WEST OF COROZAL...MOVING NORTHWEST. THE THUNDERSTORM WILL CONTINUE
OFF SHORE AND OVER THE COASTAL WATERS OF MANATI.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHILE INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 11, 3:54 PM CDT, 1 hour 42 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
437 PM AST JUEVES 11 DE JUNIO DE 2009

PRZ005-112100-
MANATI PR-VEGA BAJA PR-
437 PM AST JUEVES 11 DE JUNIO DE 2009

TRONADAS FUERTES SOBRE MANATI ESTAN PRODUCIENDO AGUACEROS
TORRENCIALES...RELAMPAGOS EXTREMADAMENTE PELIGROSOS Y VIENTOS
FUERTES.

A LAS A LAS 431 PM AST EL RADAR DOPPLER INDICO TRONADAS FUERTES 8
MILLAS AL SURESTE DE MANATI...O 6 MILLAS AL OESTE DE
COROZAL...MOVIENDOSE AL NOROESTE. LAS TRONADAS CONTINUARA A MOVERSE
HACIA MAR AFUERA Y SOBRE LAS AGUAS COSTERAS DE MANATI.

AGUACEROS FUERTES PUEDEN INUNDAR LAS AREAS BAJAS. EVITE LAS AREAS
BAJAS Y NO CRUZE LAS CARRETERAS INUNDADAS. LOS NIVELES DE AGUA DE
LOS PEQUENOS RIACHUELOS TAMBIEN PUEDEN AUMENTAR...POR LO TANTO
BUSQUE AREA MAS ALTA SI HAY AMENAZA DE LAS AGUAS INUNDABLES.

RELAMPAGOS INTENSOS SE HAN REPORTADO. SI ESTA AFUERA...MANTENGASE
ALEJADO DE OBJETOS ALTOS AISLADOS COMO ARBOLES. ENTRE A ALGUN LUGAR
SI ES POSIBLE. MIENTRAS ESTE ADENTRO...MANTENGASE ALEJADO DE
VENTANAS Y PUERTAS Y EVITE USAR EL TELEFONO A MENOS QUE SEA UNA
EMERGENCIA. TRATE DE DESENCHUFAR ENSERES ELECTRICOS QUE NO SEAN
NECESARIOS ANTES DE QUE LAS TRONADAS SE ACERQUEN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:26 PM CDTAreal Flood AdvisoryJSJ4 hr
Jun 11, 12:58 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 11, 1:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 11, 2:05 PM CDTAreal Flood AdvisoryJSJ114 min
Jun 11, 2:37 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 11, 4:32 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.